The Effects of Having Hepatitis C: Part 1
Last updated: March 2023
Getting frustrated for not understanding hep C and its effects is very common with those fighting hep C. Because hep C does have numerous side effects that can play a huge toll on a person's day-to-day life, it is important to understand exactly what to expect so you can share it with a loved one or friend.
Getting someone to help you through this process is important. There will be days you do not feel good, and taking care of yourself may need a loving gesture from a friend or family member.
I have been advocating now for over 11 years about hep C. I have personally lost a family member to the disease (my mom) and have also personally gone through the fight myself.
Today I am cured of the disease. However, the lasting effects and the damage hep C did to my body still live with me daily.
I will be sharing the most common side effects hep C has on the body. Keep in mind you may only experience a couple of these, and then again, you may have each one.
Common hep C Side effects
Keep in mind, this is from my personal experience and also serving on my foundation for over ten years and seeing others fight hep c as well.
I am no medical doctor, and you must always seek the advice of a medical professional first especially if you are dealing with one of these side effects more harshly or have a unique one to discuss with them.
One of the most common and debilitating side effects one may have. Being tired all the time.
Having no energy and a low drive for activity. Feeling as though you never get enough sleep.
Skin seems irritated, and red blotchy spots appear out of nowhere. Sometimes these rashes are very itchy and a huge irritant. Skin can become very dry and flakey too.
Brain fog and feeling spacey
Starring off into space more than usual. Things around you feel as though it is in slow motion.
Trouble remembering once normal everyday tasks. (Taking medication, meal prep, calling doctors).
Trouble doing basic math such as adding and subtracting. Handwriting has gotten severely worse—trouble describing to someone else how you feel.
No able to have regular bowel movements. Lower abdominal pain from constipation.
Joint painVision Changes
Your eyes become tired easily, and you have difficulty focusing and seeing clearly. It seems like you need glasses to see better.
Nauseous and feel sick to your stomach most days, and you don’t eat a whole lot because you do feel sick.
Yellow hew to your eyes. The white area of your eyes is now showing a yellowish hew to them.
Fullness in the abdomen and especially in the upper quadrant.
Some have even had bouts of depression and mood swings. Anger, sadness, and despair all mixed together.
Teeth becoming more fragile and gum disease becoming more pronounced.
Hair Loss, thinning of hair:
Your hair becomes fine and brittle.
The loss of muscle tone and appearance in your body. This, however, is not strictly caused by hep C but rather that your liver is struggling to process the protein that is needed to maintain muscle in your body.
Headaches and migraines
I personally did not have this side effect, but I have been aware of many from my foundation that have extremely bad headaches that limit their activity in a day.
Loss of periods and heaving extreme periods. Those in pre-menopause can be driven into early menopause.
Gallbladder, and pancreas issues.
Protein in urine, some have experience kidney stones.
As with any diagnosis, don’t read this and tell yourself you will have all these. Again, this is what I have seen people say they have experienced, and in speaking with my own liver doctor, what he said could be a result of hep C and liver issues.
It has been proven that if a person thinks they have all this, they will certainly be mindful of finding issues. Meaning don’t look to find more ways you might be suffering but rather acknowledge the ones you are experiencing and seek to advise on those.
Don’t dwell on worst-case scenarios. Your body will react to that. Comes from a very personal story of someone close to me fighting hep C.
Look for the next blog that will dissect each side effect and ways I found to help with each. Again, I remind you to speak to your doctor and let them know you are having whatever issues.
There is hope. You are not alone. Stay strong, and stay connected to support groups such as our community here.
Join the conversation